Colorado, 2017

Damaging Winds in Colorado, June 21, 2017

June 21, 2017 · NWS GJT · 3 events in 1 county or zone

A high-based thunderstorm produced strong outflow winds that resulted in damage within the Loma area and the northern portions of Grand Junction.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A high-based thunderstorm produced strong outflow winds that resulted in damage within the Loma area and the northern portions of Grand Junction.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jun 21, 2:34 PM MST, 1 hour 36 minutes earlier.

Area forecast discussion, Jun 21, 2:34 PM MST, 1 hour 36 minutes before
Area Forecast Discussion
National Weather Service GRAND JUNCTION CO
334 PM MDT Wed Jun 21 2017

.SHORT TERM...(Tonight through Thursday night)
Issued at 305 PM MDT Wed Jun 21 2017

A 596 DM ridge of high pressure remains centered over the
southwestern CONUS this Wednesday afternoon. Diurnally driven
afternoon convection has once again developed over the higher
terrain, aided by marginal mid-level moisture still lingering on
the northern fringes of the ridge of high pressure. Some lightning
has been noted throughout the day with this convection, as well
as briefly gusty winds. DCAPE values sit in the 1000-2000 range
per model sounding analysis, with the KGJT morning sounding
indicating around 1570J/kg. Temperatures remain on track this
afternoon, and convection should diminish after sunset this
evening.

One more day of near record warmth is expected on Thursday before
temps cool down a bit this weekend. A weak 300mb speed maximum
will pass north of the Four Corners on Thursday morning. This
increase in winds aloft will tend to aid/organize any
thunderstorms that do form during the afternoon hours, and some
dry lightning is again expected area-wide in the higher terrain.
There will be an uptick in afternoon winds and wind gusts as well,
however guidance is in fairly good agreement keeping values below
Red Flag Warning thresholds. Will continue to hold off on any
headlines in this forecast package. Once again with the loss of
daytime heating, any lingering convection will diminish
overnight.

.LONG TERM...(Friday through Wednesday)
Issued at 305 PM MDT Wed Jun 21 2017

A diffuse frontal boundary will drift south and east through
eastern Utah and western Colorado on Friday morning as a larger
upper-level trough moves east through the high plains. This front
will act to take the edge off the extreme heat over the western
slope on Friday and through the weekend. Temperatures are still
expected to be around 5 degrees above average each day, however
record heat will no longer be in the forecast. As the front passes
Friday, some mid-level cloud cover will pass through. Mostly
clear skies will return on Saturday and Sunday as the southwestern
ridge of high pressure reloads for early next week.

The next peak in afternoon high temperatures will come early next
week as the renewed ridge of high pressure in the southwest builds
eastward. The hottest day during this time period will likely come
on Tuesday as the ridge axis passes just east of the Four Corners
and southwesterly warm air advection inches mid-level temperatures
up slightly. Beyond Tuesday, models begin to diverge with the
evolution of a weak trough moving in along the Pacific coast. The
GFS shows a deeper system that brings a strong gradient and a
windy day on Wednesday, before a frontal passage and possible
thunderstorm activity next Thursday. The ECMWF keeps this trough
weaker and much farther north, with dry weather and mostly zonal
flow through the period. This forecast package reflects the drier
solution, in line with the operational ECMWF as well as EPS
ensemble guidance.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1148 AM MDT Wed Jun 21 2017

VFR conditions will prevail over the next 24 hours. Occasional
afternoon gusts to 20 mph will be possible at many TAF sites due
to mixing and nearby high-based convection. Otherwise, another hot
day on tap.

&&

.FIRE WEATHER...
Issued at 305 PM MDT Wed Jun 21 2017

Fire Weather conditions will be near but just below critical
levels on Thursday. Some stronger winds aloft will move over the
region Wednesday evening and Thursday morning and as mixing
commences during the afternoon hours, a few gusts upward of 20 mph
can be expected. Regarding convection, isolated afternoon
thunderstorms will diminish overnight. Dry lightning is a
possibility, however most of the convection will remain weak and
likely not produce any strikes. Dry lightning is again possible on
Thursday however chances are lower. The best opportunity will be
in the higher mountains along the Continental Divide.
Precipitation chances will drop to near 0 through the weekend.

&&

.HYDROLOGY...
Issued at 305 PM MDT Wed Jun 21 2017

A flood advisory has been issued for the Roaring Fork River in
Aspen as snowmelt and tunnel closures upstream have caused the
river to reach bankfull. This advisory will run through Friday
evening.

A number of streams and creeks also continue to run strong, cold,
and high and will continue to do so through the week. Where water
is running high, river banks may become saturated and unstable.
Lowlands along the rivers may also become inundated with water.
Remember if you are going to raft, kayak or tube on the rivers be
sure to always wear a life jacket.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Heat Advisory until 10 PM MDT Thursday for COZ006.

UT...Heat Advisory until 10 PM MDT Thursday for UTZ022-027-029.

&&

SHORT TERM...MAC
LONG TERM...MAC
AVIATION...JAM
FIRE WEATHER...TGJT
HYDROLOGY...TGJT
Hazardous weather outlook, Jun 21, 2:02 AM MST, 14 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service GRAND JUNCTION CO
302 AM MDT Wed Jun 21 2017

COZ001>014-017>023-UTZ022>025-027>029-220915-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
302 AM MDT Wed Jun 21 2017

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

Excessively hot temperatures will continue today in eastern Utah
and the Grand Junction vicinity as warmer air continues to flow
into the region around high pressure over the southwest U.S.
These temperatures will also keep fast water flows going in
rivers and streams across much of western Colorado and eastern
Utah.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Excessively hot and dry conditions will heat persist through
Friday. The hottest temperatures are expected to occur over east-
central and southeastern Utah where heat related health concerns
will be elevated.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Local storm report, Jun 21, 2:29 PM MST, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
329 PM MDT WED JUN 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0246 PM     TSTM WND GST     2 SW GREAT DIVIDE       40.76N 107.85W
06/21/2017  M54 MPH          MOFFAT             CO   MESONET

            MESONET STATION GDRC2, 2 SW GREAT DIVIDE.

&&

NL
Local storm report, Jun 21, 2:30 PM MST, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
330 PM MDT WED JUN 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0223 PM     TSTM WND GST     12 NW GREYSTONE         40.74N 108.84W
06/21/2017  M49 MPH          MOFFAT             CO   MESONET

            MESONET STATION LODC2, LADORE - 11 NW
            GREYSTONE.

&&

NL
Special weather statement, Jun 21, 2:56 PM MST, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
356 PM MDT WED JUN 21 2017

COZ008-010-013-212245-
Central Colorado River Basin CO-Flattops CO-
Gore and Elk Mountains/Central Mountain Valleys CO-
356 PM MDT WED JUN 21 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN EAGLE AND
SOUTHEASTERN GARFIELD COUNTIES UNTIL 445 PM MDT...

At 355 PM MDT, Doppler radar was tracking a strong thunderstorm over
Glenwood Springs, moving east at 25 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

This storm will remain over mainly rural areas of southwestern Eagle
and southeastern Garfield Counties, including the following
locations: El Jebel, Emma, Shoshone and Cattle Creek.

This includes the following highways...
 Interstate 70 in Colorado between mile markers 114 and 130.
 Colorado 82 between mile markers 1 and mile marker 19.

LAT...LON 3947 10740 3965 10734 3959 10679 3933 10688
TIME...MOT...LOC 2155Z 284DEG 21KT 3955 10728

NL
Local storm report, Jun 21, 2:57 PM MST, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
357 PM MDT WED JUN 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0349 PM     NON-TSTM WND GST 2 SE CRAIG              40.50N 107.52W
06/21/2017  M53 MPH          MOFFAT             CO   ASOS

            ASOS STATION CAG, CRAIG AIRPORT.

&&

NL
Local storm report, Jun 21, 3:34 PM MST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
434 PM MDT WED JUN 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0358 PM     TSTM WND GST     5 NW GLENWOOD SPRINGS   39.59N 107.40W
06/21/2017  M56 MPH          GARFIELD           CO   MESONET

            MESONET STATION STOC2, STORM KING MOUNTAIN -
            4 WNW GLENWOOD SPRINGS.

&&

NL
Local storm report, Jun 21, 3:59 PM MST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
459 PM MDT WED JUN 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0429 PM     TSTM WND GST     2 S WOODY CREEK         39.25N 106.88W
06/21/2017  M58 MPH          PITKIN             CO   MESONET

            MESONET STATION CO104, 2 S WOODY CREEK.

&&

NL

The radar

The Grand Junction radar (KGJX), 59 km away, was scanning. The volume nearest the first event began at 23:08 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Mesa

When
June 21, 4:10 PM MST to 4:30 PM MST
Where
Mesa County, 0.38 mi NE of Mack
Measured
61 kt (70 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
39.223, -108.864

Several tents and outbuildings from a recent concert event were damaged at the Jam Ranch in Loma.

Thunderstorm Wind, Mesa

When
June 21, 4:15 PM MST to 4:35 PM MST
Where
Mesa County, 2.24 mi NNE of Durham
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
39.110, -108.583

Strong thunderstorm outflow winds broke tree limbs up to 3 inches in diameter in the Wilson Ranch subdivision.

Thunderstorm Wind, Mesa

When
June 21, 4:20 PM MST to 4:40 PM MST
Where
Mesa County, 1.38 mi NW of (Gjt)walker Arpt to 4.55 mi NNW of Durham
Measured
62 kt (71 mph) measured gust
Property damage
$1,000
Reported by
ASOS
Coordinates
39.134, -108.539

Thunderstorm outflow winds from a collapsing dry thunderstorm resulted in a peak wind gust of 71 mph that was measured at the Grand Junction Regional Airport. The visibility at the airport was reduced to 5 miles in blowing dust. A 55 gallon drum full of fuel was blown over and rammed into a parked vehicle. In a nearby residential neighborhood, a wooden trash and recycle structure was damaged.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2017Every state in 2017This day in weather historyWarnings in Colorado, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 695106, 694821, 694813.